MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 SELF-EXPANDING BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 SELF-EXPANDING BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZIB6-40-6.0-80
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Problem statement: "the delivery system of the complaint device was advanced over terumo's radifocus 0.035" which was previously placed in the patient, but the physician decided to change the wire guide before the delivery system reached to the patient body.He attempted to withdraw the delivery system though, it was stuck on the wire guide and became impossible to be withdrawn.Therefore, the wire guide with the delivery system mounted was cut at a certain point outside the patient by the physician, and these devices were removed as a unit.The rest of the cut wire guide was removed from the patient and changed with another wire guide, and then another stent was used instead.There have been no adverse effects to the patient reported." device evaluation: the zib6-40-6.0-80 device of lot number c1185421 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.On evaluation of the returned device, it was noted that the device was returned with the red safety tab still in place and the stent partially deployed.The engineers determined that the red safety tab was removed and replaced, as the safety tab was on the proximal side of the brass bushing.The distal white tip and the inner peek catheter were concertinaed.The device was returned with the wire guide still loaded in the device, and the wire guide was 0.0335¿ diameter.The stent was released in the lab.The stent was 8cm and undamaged.The wire guide required force to remove, and was 66cm long.Tactile damage was observed on the flexor, between 31 and 32.5cm from the white connector cap.The flexor length was 39.8cm, which was within specification of 40cm +1.3cm -0.8cm.The device was flushed through the hub, and a new 0.035¿ diameter wire guide passed through the device without resistance.The customer confirmed that the red safety tab was attached to the device prior to being returned for evaluation.The device was flushed prior to use, without issues.The user likely felt slight resistance when advancing the device over the wire guide.The device became stuck on the wire guide, and the attempted withdrawal caused the stent to partially deploy.Complaint is confirmed as the failure was verified in the laboratory.The device was returned with the wire guide stuck in the device lumen, and required force to remove.Possible causes for this occurrence could include insufficient flushing of the device.Inadequate flushing could cause the hydrophilic wire guide to be insufficiently activated, which could cause or contribute to the wire guide becoming stuck in the device lumen.The damage on the distal white tip and inner peek, as well as the partial stent deployment, could have been caused by the use of force to attempt to withdraw the device over the wire guide.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the product packaging insert.Document review: prior to distribution all zilver 635 biliary devices are subject to visual inspection and functional checks to ensure device integrity.This includes a 100% check of passing a 0.035" diameter wire guide through the device.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1185421.Summary: complaint is confirmed as the failure was verified in the laboratory.The device was returned with the wire guide stuck in the device lumen, and required force to remove.The risk was determined to be no risk (category iii).According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Report is being submitted under reporting precedence for this device family for the issue of ¿premature deployment with safety lock in place" the delivery system of the complaint device was advanced over terumo's radifocus 0.035" which was previously placed in the patient, but the physician decided to change the wire guide before the delivery system reached to the patient body.He attempted to withdraw the delivery system though, it was stuck on the wire guide and became impossible to be withdrawn.Therefore, the wire guide with the delivery system mounted was cut at a certain point outside the patient by the physician, and these devices were removed as a unit.The rest of the cut wire guide was removed from the patient and changed with another wire guide, then another stent was used instead.There have been no adverse effects to the patient reported.

Brand Name
ZILVER 635 SELF-EXPANDING BILIARY STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7734241
Report Number3001845648-2018-00351
Device Sequence Number19493926
Product Code FGE
UDI-Device Identifier10827002360096
UDI-Public(01)10827002360096(17)190106(10)C1185421
Combination Product (Y/N)N
PMA/510(K) Number
K043481
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2019
Device Catalogue NumberZIB6-40-6.0-80
Device Lot NumberC1185421
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/27/2018
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2018
Initial Report FDA Received Date07/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1